Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 222, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 5:35 PM CDT for Norton County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 20, 2000, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:40 PM CDT | Hail 1 | Almena, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 202236 SVRGLD KSC137-202300- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 535 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 600 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ALMENA...OR ABOUT 8 MILES EAST OF NORTON...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THIS WARNING INCLUDE...REAGER...NORTON...LENORA... EDMOND...DENSMORE AND CALVERT. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT UNTIL MIDNIGHT CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ COLEMAN LAT...LON 3996 10014 3960 10008 3961 9967 3999 9967
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:07 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 20, 3:07 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT THU JUL 20 2000 TSRA CHANCES ARE THE PROBLEM. ALL MODELS HAD THEIR OWN INITIALIZATION PROBLEMS THIS MORNING. THE ETA INITIALIZED BETTER IN THE WESTERN CONUS WITH FINE FEATURES...WITH ALL MODELS BEING ROUGHLY EQUAL AT THIS LEVEL FOR THE REST OF THE CONUS. AT H7 THE ETA AND NGM INITIALIZED BEST FOR TEMPS AND HEIGHTS...WITH THE ETA DOING SLIGHTLY BETTER WITH TEMPS. TRACKING VORT FEATURES OUT TO 18Z THE ETA AND NGM SEEM TO BE DOING A BETTER JOB. AT THE SURFACE THE AVN IS EXTENDING RIDGE OF HIGH PRESSURE FROM THE NORTHERN PLAINS INTO DEEPENING LEE TROUGH. THE AVN HAS A MUCH TOO DEEP LOW OVER THE PANHANDLES OF OK/TX...AND THE AVN HAS A LOW IN NORTHERN OK IN THE MIDDLE OF A SURFACE RIDGE. OF COURSE THE ETA HAS VERY BROAD AND DIFFUSE SURFACE PRESSURE FIELDS OVER HIGHER ELEVATIONS...BUT PICKS UP AT H85 HEIGHTS. OVERALL WILL GO WITH THE ETA BLENDING SLIGHTLY TOWARDS THE NGM FOR THIS PACKAGE. CONFIDENCE LEVEL FOR THIS PACKAGE IS MARGINAL. TONIGHT WEAK VORT CENTER MOVE OFF FRONT RANGE AS INDICATED BY WATER VAPOR IMAGERY...NOT INDICATED BY MODELS...WILL MOVE INTO AREA OF GOOD INSTABILITY AND SHEAR. SOUTHERN COUNTIES OF CWA THAT HAVE RECEIVED GOOD PRECIP OVER THE PAST SEVERAL DAYS CURRENTLY HAVE FLASH FLOOD GUIDANCE OF AROUND AN INCH OR LESS FOR 3 HR AMOUNTS. WITH TPWS OF AROUND 1.5 INCHES AND GREATER WILL PUT THESE COUNTIES IN FLASH FLOOD WATCH. TOMORROW DURING THE DAY MODELS VARY GREATLY. KAIN-FRITCH ETA SHOWS PRECIP AGAIN DEVELOPING DURING THE DAY...BUT BELIEVE TIMING IS OFF AGAIN. VORT CENTER IN PAC NW SHOULD MOVE THOUGH AREA TOMORROW NIGHT...WITH STRONG OMEGA FIELDS AND THETA-E CONVERGENCE. ETA IS ONLY MODEL PICKING UP ON THIS FEATURE THIS MORNING. IN THE EXTENDED... MODELS IN ROUGH AGREEMENT...WITH SOME MINOR DIFFERENCES IN THE MEAN PATTERN THAT MAKE MORE SUBSTANTIAL CHANGES IN THE SURFACE PATTERN. ECMWF DEVELOPS A FLATTER RIDGE PATTERN OVER THE CENTRAL CONUS THAN THE MORE AMPLIFIED MRF. THIS SHOULD RESULT IN AN ENVIRONMENT MORE FAVORABLE TO LEE TROUGH DEVELOPMENT ON MONDAY THAN IS INDICATED BY THE MRF. THIS WILL BE MORE FAVORABLE FOR THUNDERSTORMS ON MONDAY NIGHT. WILL KEEP CHANCE OF THUNDERSTORMS FOR THE EXTENDED PERIODS. .GLD...NONE. ENTWISTLE
In the hours before
Special weather statement, Jul 20, 11:51 AM CDT, 5 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT THU JUL 20 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. THE AIR MASS REMAINS VERY MOIST AND UNSTABLE OVER THE REGION. SEVERAL SURFACE BOUNDARIES REMAIN NEAR AND OVER THE AREA. AN UPPER LEVEL DISTURBANCE ALONG WITH STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE ARE ALSO EXPECTED TO AFFECT THE AREA. ALL OF THESE FACTORS WILL COMBINE TO PRODUCE NUMEROUS THUNDERSTORMS OVER THE ENTIRE AREA BEGINNING EARLY THIS AFTERNOON...AND CONTINUING THROUGH TONIGHT. ANY OF THESE STORMS COULD GO SEVERE AT ANY TIME. THEREFORE...SPOTTER ACTIVATION WILL BE NEEDED OVER THE ENTIRE AREA. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ALONG AND SOUTHWEST OF A LINE FROM GOVE KANSAS TO ATWOOD TO WRAY COLORADO. THE WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THESE STORMS TO PRODUCE ISOLATED TORNADOES... LARGE HAIL...AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. BUNLLER
Special weather statement, Jul 20, 2:34 PM CDT, 3 hours 1 minute before
COZ090>092-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 134 PM MDT THU JUL 20 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF EASTERN COLORADO THROUGH 9 PM MDT. THIS WATCH COVERS YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN EASTERN COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS STATION FOR THE LATEST WEATHER INFORMATION. MENTZER
Local storm report, Jul 20, 4:22 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 15 E ATWOOD KS .75 INCH HAIL
07/20/00 RAWLINS REPORTED BY STORM
SPOTTER.
0210 PM 5 E ATWOOD KS .88 INCH HAIL
07/20/00 RAWLINS REPORTED BY FIRE AND
RESCUE.
0215 PM 6 E ATWOOD KS 1 INCH HAIL
07/20/00 RAWLINS REPORTED BY PUBLIC.
0252 PM CEDAR BLUFFS KS 1.75 INCH HAIL
07/20/00 DECATUR REPORTED BY PUBLIC.
0305 PM 4 W DANBURY NE .75 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
0315 PM 4 W DANBURY NE 1 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
0315 PM 11 N NORCATUR KS .88 INCH HAFIL
07/20/00 DECATUR REPORTED BY STORM
SPOTTER.
DORN
NLocal storm report, Jul 20, 4:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
z
0323 PM DANBURY NE 1 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
DORN
NSpecial weather statement, Jul 20, 5:28 PM CDT, 7 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-210500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU JUL 20 2000
...A TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT
CDT). THIS WATCH COVERS THE FOLLOWING COUNTIES IN NORTHWEST KANSAS
AND NEBRASKA:
IN KANSAS: CHEYENNE, RAWLINS, DECATUR, NORTON, SHERMAN, THOMAS,
SHERIDAN, GRAHAM, WALLACE, LOGAN, GOVE, GREELEY, WICHITA
IN NEBRASKA: DUNDY, HITCHCOCK, RED WILLOW
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN EASTERN
COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR
THIS STATION FOR THE LATEST WEATHER INFORMATION.
THEDEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Jul 19, 11:06 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Jul 19, 11:23 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 52 min |
| Jul 20, 12:14 AM CDT | Tornado Warning | GLD | Sherman | 46 min |
| Jul 20, 12:38 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 67 min |
| Jul 20, 12:56 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 64 min |
| Jul 20, 1:34 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 56 min |
| Jul 20, 1:41 AM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| Jul 20, 2:21 AM CDT | Tornado Warning | GLD | Wallace | 24 min |
| Jul 20, 2:30 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 60 min |
| Jul 20, 4:32 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jul 20, 5:56 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| Jul 20, 6:11 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 49 min |
| Jul 20, 6:34 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 56 min |
| Jul 20, 3:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.